Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 200, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 15, 2015, 8:58 AM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2015, 8:58 AM CDT (13:58 UTC)
- Expired
- Jul 15, 2015, 9:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:08 AM CDT | TSTM WND DMG | Olathe, KS | LARGE TREE DOWN AT 17TH AND CLAIRE IN NORTH OLATHE |
| Jul 15, 9:10 AM CDT | TSTM WND DMG | Olathe, KS | MULTIPLE TREES DOWN WITHIN OLATHE |
| Jul 15, 9:13 AM CDT | TSTM WND DMG | 2 Sw Lenexa, KS | 4 INCH LIMB DOWN 2 MILES SOUTHWEST OF LENEXA. ESTIMATED WIND GUSTS 60-75 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS53 KEAX 151358 SVREAX KSC091-121-MOC037-095-151445- /O.NEW.KEAX.SV.W.0200.150715T1358Z-150715T1445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 858 AM CDT WED JUL 15 2015 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS... NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI... SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 945 AM CDT * AT 858 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRING HILL...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON... GARDNER...SPRING HILL...LOUISBURG...CLEVELAND...LAKE ANNETTE...WEST LINE...CLARE...CHILES...BUCYRUS...HILLSDALE...STANLEY... STILLWELL...LACKMANS AND WAGSTAFF. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 209 AND 222. INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2. INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE MARKERS 72 AND 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3864 9490 3895 9492 3894 9450 3863 9450 TIME...MOT...LOC 1358Z 271DEG 28KT 3878 9480 HAIL...0.88IN WIND...60MPH $$ AEP
3 follow-up statements
197 WWUS53 KEAX 151414 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 914 AM CDT WED JUL 15 2015 KSC091-121-MOC037-095-151445- /O.CON.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/ JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO- 914 AM CDT WED JUL 15 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR SOUTHEASTERN JOHNSON...NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES... AT 913 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON... MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON... SPRING HILL...CLEVELAND...BUCYRUS...STANLEY...STILLWELL AND LACKMANS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 214 AND 222. INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2. INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE MARKERS 72 AND 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 9483 3895 9485 3894 9450 3868 9450 TIME...MOT...LOC 1413Z 271DEG 28KT 3878 9465 HAIL...0.88IN WIND...60MPH $$ AEP
166 WWUS53 KEAX 151428 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 928 AM CDT WED JUL 15 2015 KSC091-121-MOC037-095-151445- /O.CON.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/ JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO- 928 AM CDT WED JUL 15 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR SOUTHEASTERN JOHNSON...NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES... AT 928 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAYMORE... MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON... CLEVELAND...BUCYRUS...STILLWELL...STANLEY AND LACKMANS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 220 AND 222. INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2. INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE MARKERS 72 AND 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 9473 3895 9478 3894 9450 3868 9450 TIME...MOT...LOC 1428Z 271DEG 28KT 3878 9450 HAIL...0.88IN WIND...60MPH $$ AEP
959
WWUS53 KEAX 151438
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 AM CDT WED JUL 15 2015
KSC091-121-MOC037-095-151448-
/O.EXP.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
938 AM CDT WED JUL 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES WILL EXPIRE AT 945 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3869 9473 3895 9478 3894 9450 3868 9450
TIME...MOT...LOC 1436Z 271DEG 28KT 3878 9450
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:48 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 6:48 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 AM CDT WED JUL 15 2015 .DISCUSSION... Issued at 321 AM CDT WED JUL 15 2015 Convective system currently making its way across central KS, while currently producing strong to severe storms, is anticipated to weaken by the time it reaches this forecast area. Models are having a rather difficult time resolving this early morning complex so short-term forecasting is all about the observations, current trends, and downstream atmospheric conditions. That said, the reason for not being too concerned with it bringing severe weather into eastern KS/western MO is because 1) the severe threat spiked when two major clusters merged over central KS and 2) overall instability trends have decreased, as to be expected with nocturnal cooling. Shear parameters are rather low as well. If the current timing of arrival in the western forecast area pans out, around 13Z to possibly 15Z, then while storm chances will be existent, severe threat should be low. If the overall speed of this system slows down and ToA is closer to the midday hours, then the strong to severe weather threat increases as diurnal heating kicks back in. As for how far east it'll make it, general consensus is that it'll struggle to survive much beyond the western half of the forecast area, but then again, this system is already defying consensus. The current outlook for the remainder of today is that a lull in precip chances will occur in the late afternoon through early evening hours, before the next threat for an MCS graces the region with its presence. For tonight through early tomorrow, as expected given the disagreements on even this morning's convection, models vary in solutions for the overnight convection that has been anticipated for days now. The 00Z NAM seems to really lack a grip upon initialization and tracks the overnight convection well off to the north of MO, the 00Z GFS is slightly farther south than the NAM but still seems to take too north of a reasonable track, whereas the 00Z ECMWF may provide a decent track. Give or take several miles to the north or south, going with a track that essentially has the main core of the convective system tonight tracking across central-southern IA, with it grazing across NW/northern MO. Mid-level flow will ultimately be the deciding factor so with mid-level ridge axis reaching up into southern MO, the northern half of the forecast area is where the highest PoPs currently are. Of course, if that ridge axis doesn't quite get that far north, the cluster could take an even more southerly track, placing the KC metro area and points along the MO River in higher precip chances. Hopefully the 12Z runs will have a much better handle. Of note, think there is a potential for a strong to possibly severe weather threat for the northern portions of the forecast area tonight, mainly for winds. Going forward for the remainder of the forecast period, the well- advertised upper ridge hanging out over the SE/SC CONUS simply does not want to budge anywhere anytime soon. Perturbations riding its periphery will provide enhancement for convection opportunities but the reliability of the model output specifics are low. Essentially look for more mesoscale-driven convection scenarios throughout the forecast period, as is typical for this type of summertime pattern. Temperatures. It'll continue to be hot and humid with highs in the upper 80s to 90s each day, lows providing minimal relief as they only drop into the 70s, and dewpoints in the 70s being par for the course. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 638 AM CDT WED JUL 15 2015 Cluster of thunderstorms currently tracking across KS has weakened over the last hour or so. It should still hold together enough though to impact at least MCI, MKC, and perhaps STJ, with lesser confidence on how it'll impact IXD. A break in convective activity will occur from midday today through the early evening hours before another potential wave sets its sights on most likely STJ, and perhaps MCI and MKC. IXD will again be on the southern fringes of the cluster tonight. Have negated mention for now with this TAF issuance until the temporal details, along with tracking, comes into better view. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...lg AVIATION...lg
Hazardous weather outlook, Jul 15, 5:03 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT WED JUL 15 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND. HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE MOST AFTERNOONS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:23 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 37 min |
| Jul 15, 9:34 AM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Jul 15, 5:54 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.